Posted 9/27/2018 11:20 AM (GMT -7)
New here but have read for a while.
I have to say that a lot of actual research is beginning to show that just maybe PPI's are not the best solution.
My story: I was in my twenties at the time. I had reflux often enough. Note: I am 40 now. I went to my doctor who put me on Prilosec daily. No questions asked. I was heavy but exercised and was fairly active. Honestly, I just over-ate and would eat late at night. Being young I never thought of it. The Prilosec worked for a bit. Then it was upped even though I only had occasional symptoms. After a while they switched me to pantoprazole because I would have occasional burning. Well I had a small bought last year and my doctor finally sent me to a GI. They did a colonoscopy and endoscopy. Colonoscopy was find and but Endo showed erosive esophagitis but biopsy negative for Barrett's. I was raised to 40mg pantoprazole. Great, but I started having more symptoms of other things. More tiredness, trouble sleeping, weakness at times, and other stuff.
To continue, I just felt terrible. No real reflux at all. Nothing. But I did have an incident a few months ago. First time ever but I had reflux come all the way up and inhaled. I woke up and could barely breath. My throat did not burn but my lungs did. PPIs can cause low acid that does not burn coming up but will still burn the lungs. I realized that the PPIs may not be doing me good at all. I began reading. I then saw so many studies that have showned that people on PPIs have a higher rate of Barrett's and EAC. Almost all thought it may be related to the fact that without the stomach acid bile salts and stuff that are known to be carcinogenic outside of their designed areas was refluxing and staying. If you have reflux you would generally wake and do something. Limiting the time of the exposure. With PPIs you do not generally wake from this because the acid is much lower so the burn is less, although they do show sleep distrubance from it.
The troubling thing was the recent studies. They were showing that patients given PPIs were more likely to get stomach cancer too. The percentage higher was compared directly to patients taking H2s for H. Pylori in one study. This study demostrated that patients given PPI with the 2 other meds, triple therapy they call it, were statistically much more likely (although still rare) to develop stomach cancer. The H2 group had no statistical increase.
Also that large study in Sweden that checked with all PPI prescribed peoples records to find a more than doubling of the risk of EAC compared to those without PPI. Even for people that were given PPI for other stuff, like NSAID patients to prevent ulcers, who did not have GERD.
A fairly large body of evidence is building that use of these can be bad. Even in those patients for H. Pylori that did not take them later the cancer rate was up quite a bit. Scary because this is how long term effects come about.
For my it was a case of I went back to the GI. He just upped my pantoprazole to twice daily at 40mg each. No reflux except those 2 times at all. It scared me but I thought the doctor knows best. But with this increase my wife noticed I was very shacky and even more dizziness at times. I have more trouble thinking. I was even worse. So I quite that myself. No extra reflux but some burning in the abs a little from cutting back. Nothing high or near the esophagus though.
What did happen is that I got bloated. I got real bad stomach gurgling at night. I did not feel as much like eating. I also got Thrush. My tongue turned white with those read dots and my throat was sore and felt swelled and full. As the Trush has gone away I feel better in the mouth and lunges. The Thrush caused drymouth.
I kept looking and found out that the PPIs block stomach acid and that this is something that can let Thrush/Candida grow. So the Candida would grow and I would get tired and have issues and my body would fight it off. Happens to many and is common but can be worse with PPI use.
I went back to my GI and was going to talk to him about my concerns now and my issues. He refused to tell me what my scope said, I had heard I had a hiatal hernia, said if I am concerned about the medicine he would just stop them. Said I would be in terrible shape as my GERD would come back much worse. I figured he would talk to me. He even pushed and gave me a prescription for Zantac 150mg to go on top of the two a day pantoprazole I was to be taking and take this at bedtime.
Nope. I went to my family doctor who looked through my results better. He was shocked he could not find a mention of my hiatal hernia in the reports and did not see it on the scope pictures. He also mentioned, after I voiced my concerns, that they are starting to believe more and more that PPI use might be dangerous to some extent. Especially long term use. This falls in line with all the stuff I have read.
Now, I had been exercising. I jogged when I could. I used to lift weights but nothing that required squeezing my abs upwards and putting pressure on my stomach. And planks and stuff. I quit the PPI 4 days ago. Within 2 days my jog time dropped a good bit. I was feeling better already. I was giving 300mg Zantac twice a day to keep the rebound down according to my doctor. I forgot that the first morning and no rebound although I took it in the evening. I decided evening only if no reflux and none so far. So lucky.
I did a ton of research on these things. Reading reported findings in factual scientific papers. From the U.S. to Europe. They do show there may be a connection to some of these things.
On me again for a moment. I was in for all kinds of stuff. I had focus problems. I had joint and muscle pain. Sometimes i was so stiff and in pain that I could not bend over. Got to were I could not tie my shoes. They diagnosed me with Fibromyalgia. Just a bunch of stuff. The chest pains, I actually went to the ER, my heart was fine.
The wakeup for me was my 19 year old son. He had reflux. He was giving a PPI. That was 3 years ago (I have been on my 14 or so years). Recently he was starting to have occasional reflux which was probably rebound acid as he got used to the meds. which can happen over a long time. Which is why they slowly turn them up. But he started having a dry cough, chest pain, dizziness, random fatigue all day, and just a loss of appetite. He went to the doctor and they changed him to Zantac 300mg to help withdrawal of PPI and gave him a month for his next appointment to see about turning that down. After a week or so he has lost the chest pain, I have not noticed his dry cough, and he says he feels better.
I know this was long but people need to read more of the research. That research is how they will find out the side effects of these things. Scary to think I may have taken something that has hurt me long term. I alway have perfect blood pressure and blood work. They could never find any reason I felt the way I did. Only medication that I have taken is PPI for so long. I do not even take Tylenol or any pain killers besides aspirin and have not taken that in forever.